Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


natural boost to testosterone availability?
Sep 18, 2005

Hello Dr. Frascino,

I'm hiv+ and on Norvir, Truvada, Reyataz, as well as Effexor at 150mg for depression. Fatigue has always been my most common complaint, but recently my libido has been luke warm. It's usually pretty hot. I should point out that I had been taking Effexor for about three years before stopping it for about five months and have now been back on it for about 2 months. I didn't have any sexual side effects the first time I was on it but seem to now (or, hopefully my libido is just on a short vacation). Because of my chronic fatigue and low libido I asked my doctor to check my testosterone as it hadn't been checked in a couple of years. The results are 530 ng/dl, which seems to be in the normal range (normal on my lab report stated at 241-827 ng/dl). However, the testosterone bioavailability is 65.2 ng/dl, which seems to be on the low side of normal, (normal on my lab report stated at 40-250 ng/dl). I've checked a few different souces on what the "normal" range actually is and have found various results. My doctor has prescribed testosterone replacement gel. My question is this: are there any other means to change the bioavailability of my existing testosterone other than simply increase the overall level by artificial means? I get weekly accupunture treatments, excercise regularly, and try to eat as healthily as I can. Is there anything else I can do? I would prefer not to use the testosterone gel long term and would rather try to make use of the testosterone that I already have, but isn't bioavailable. Also, I have no way of knowing (previous to followup lab work) that the testosterone that I obtain artificially will be bioavailable. Can you help?

Thank you Gary

Response from Dr. Frascino

Hey Gary,

There are many causes for HIV-related fatigue and unhappy Mr. Happy's (decreased libido). The most common are hypogonadism; psychological causes, such as depression; and anemia. Chances are your HIV specialist already checked your hemoglobin level to rule out anemia, so let's focus on the other two, O.K.?

You are on Effexor; consequently, I assume depression could still be a problem. Both depression and certain antidepressant medications can be associated with both fatigue and loss of mojo! That you tolerated Effexor in the past and didn't notice a decline in your "usually pretty hot" horniness would indicate that if you are on the same dose of the same medication, it would be unlikely to be the cause of the problem now. The possibility that the underlying depression itself may be the cause remains. Consider discussing this with your HIV specialist or the psychiatrist prescribing the Effexor.

Next, hypogonadism (low testosterone) . . . . Yes, your total testosterone is within the normal range and yes, your "free" testosterone is in the low-normal range. Could this be contributing to your symptoms? Yes, it's possible. You don't mention how old you are, Gary. If, for instance, you are a 20-something Italian Stallion, your free testosterone would be low for age-matched controls. However, if you were classmates with Dummy Rummy or Scary Cheney, the 65.2 would be about what's expected. (Then again, who would even want to have nookie with those two losers?) As far as increasing your body's own testosterone, exercise works best. If you've already maximized your gym routine, the next best option is supplementation with testosterone replacement gel. If you don't see Mr. Happy perking up (so to speak) while on replacement therapy, a repeat free and total testosterone on treatment will let you know if you've hit your target levels.

Acupuncture has not been shown to help hypogonadism. In other words, pricking for improved "pricking" doesn't work.

Good luck.

Dr. Bob


Previous
Morning fatigue
Next
To be called '' the dog's bollocks'', Dr. Bob is not an insult but rather a complement

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement